Cancer or bacterial infection mitigated by immunosuppresant
On week later, he wasn't feeling well so I lowered the Atopica to 100mg a day but kept using the ketoconazole. He improved but still looked sick. yesterday he was noticeably lethargic and had alot of trouble with mucous coming out his nose and licking his paw. Iit was swollen all the way to the elbow. His toe where the nail was cut short was the one he was licking and it was discolored but the nail looked fine now. I took him to the vet. I was not looking for blame, but the doctor kept leaning towards cancer and said it was "highly unlikely" the infection was from the nail trimming three weeks before and the anemia rarely is caused by an infection. He prescribed baytril and another cbc in 4 days to see if the HCT is still low. No other instructions. Seemed heavily opposed that the infection was the cause of the anemia. Said it was just a coincidence. Atopica states in the product label included with the pills, "Atopica is a potent systemic immunosuppressant that may increase the susceptibility to infection and the development of neoplasia." I am stopping his Atopica all together because as far as I can tell, it seems like it is suppressing his immune system and not allowing him to fight this infection for the past three weeks. Can a bacterial infection in the blood cause anemia and this not be cancer? If it is just an infection will the Baytril help him and will the cbc show that in just 4 days?
His laser cyte showed low rbc, low hct (23.4% now 46% 3 wks ago) high wbc (22), high neu, mono, and baso. Blood test showed he had a blood infection, urinalysis showed low to mid level urinary infection
They X rayed his infected paw, showed nothing.
Other pertinent test results
Background: 11yr old German Shepherd, Bad hips, 75mg Deramaxx, 2 Glucosamine tablets, 50mg Tramadol, and 100mg Atopica (cyclosporine) with 200mg ketoconazole for an anal fistula problem. Yearly checkup 3 weeks ago. Bloodtest, wellness testing, vaccines, nails trimmed. They trimmed one nail too short, it bled alot, but they put a clotting agent on it. All blood levels were fine. Only negative was the decrease in weight from 86lbs to 78 since his last visit (not sure how long that drop actually took). They upped his cyclosporine dose to 300mg a day and add in the ketoconazole as a stabalizer.
Actually atopica is a treatment for anemia (if auto immune hemolytic anemia), so Atopica is not necessarily to blame. Atopica/ketoconozole is appropriate excellend therapy for perianal fistulas as well. I would talk with your veterinarian when adjusting meds, as he/she may agree it's fine to stop for the time being, but needs to know what other meds are being adjusted and how your shepherd is doing with these adjustments to help determine the best therapy options for your pet. Repeating bloodwork is certainly beneficial, but a chemistry baseline bloodwork would also be beneficial (additional bloodwork).
"Can a bacterial infection in the blood cause anemia and this not be cancer?"
Bacterial infections such as the bacteria that cause lyme's disease and ehrlichia can cause anemia. Cancers can cause anemia as well. More diagnostics are warranted to get answers.
"If it is just an infection will the Baytril help him and will the cbc show that in just 4 days?" You may see a result in 4 days or it may take longer. Either way - a cbc is just a snap shot during a race -- what's happening in the 4th lap cannot be predicted by the first lap status. Certainly check in 4 days, as if the rbc's drop and anemia worsens, other therapies, possibly a blood transfusion, will need to be started -- so keep up with those CBC's. Hopefully the baytril will be all that's needed.
Again, please talk with your veterinarian. He/she may have been inclined to start a steroid (used for autoimmune hemolytic anemia and as a cancer drug, but not a good choice first line cancer drug), but elected not to do so for anemia as it was likely known atopica was on board.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST